Alert archive / Oklahoma / Tornado Warnings in 2008
Tornado Warning 11, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Mar 18, 2008, 2:21 AM CDT for Hughes County, Oklahoma. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2008, 2:21 AM CDT (07:21 UTC)
- Expired
- Mar 18, 2008, 2:30 AM CDT
- In force
- 9 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
County Hughes County, OK
The radar
The Norman radar (KTLX), 103 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 10:16 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 7.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 837 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KOUN 180721
TOROUN
OKC063-180730-
/O.NEW.KOUN.TO.W.0011.080318T0721Z-080318T0730Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
221 AM CDT TUE MAR 18 2008
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN HUGHES COUNTY IN SOUTHEAST OKLAHOMA...
* UNTIL 230 AM CDT
* AT 221 AM CDT...A TORNADO WAS DETECTED BY DOPPLER RADAR 6 MILES
WEST OF GERTY...MOVING NORTHEAST AT 50 MPH.
* THE TORNADO WILL BE NEAR...
GERTY AROUND 225 AM CDT...
CALVIN AROUND 230 AM CDT...
TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.
TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.
LAT...LON 3504 9620 3483 9617 3478 9632 3478 9640
3487 9640
TIME...MOT...LOC 0721Z 228DEG 44KT 3485 9634
$$
BURKE1 follow-up statement
000
WWUS54 KOUN 180729
SVSOUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
228 AM CDT TUE MAR 18 2008
OKC063-180738-
/O.EXP.KOUN.TO.W.0011.000000T0000Z-080318T0730Z/
HUGHES OK-
228 AM CDT TUE MAR 18 2008
...THE TORNADO WARNING FOR SOUTHERN HUGHES COUNTY EXPIRES AT 230 AM
CDT...
THE CIRCULATION WITH THIS STORM HAD WEAKENED. A SEVERE THUNDERSTORM
WARNING REMAINS IN EFFECT FOR THIS AREA UNTIL 245 AM CDT.
LAT...LON 3504 9620 3483 9617 3478 9632 3478 9640
3487 9640
TIME...MOT...LOC 0728Z 228DEG 44KT 3490 9626
$$
BURKEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Mar 18, 12:20 AM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Mar 18, 12:20 AM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1220 AM CDT TUE MAR 18 2008
.UPDATE...WILL WATCH SOUTHEAST OKLAHOMA FOR SEVERE STORMS IN THE
WARM SECTOR...BUT MAIN FOCUS THIS MORNING WILL BE ON HEAVY
RAINFALL. AT MIDNIGHT...WE ARE REACHING THE PERIOD OF PEAK
INTENSITY OF THE LOW LEVEL JET...AND THIS IS IN SYNC WITH A
SHORTWAVE TROUGH ALOFT...EJECTING FROM THE CLOSED LOW IN SOUTH
TEXAS. GIVEN THE ABSENCE OF CONVECTION OVER NORTHEAST TEXAS...AND
THE PRESENCE OF A SIGNIFICANT FRONTAL ZONE...THE STAGE IS SET FOR
A WIDESPREAD RELEASE OF INSTABILITY OVER OKLAHOMA...RESULTING IN
HEAVY RAIN AND LOCAL FLOODING.
FOR MULTIPLE MODEL CYCLES...THE NAM AND GFS HAVE PLACED THE AXIS
OF HEAVY RAIN THIS MORNING JUST EAST OF INTERSTATE 44...INCLUDING
SOUTHERN AND EASTERN SIDES OF THE OKLAHOMA CITY METROPOLITAN AREA.
THE OBSERVATIONS SEEM TO BE BEARING THIS OUT...WITH A SLOW MOVING
FRONT...AND STRONGLY CONVERGENT FLOW ALONG THAT FRONT...WHICH HAS
BECOME ORIENTED MORE NORTH TO SOUTH WITH TIME...MAKING LITTLE
EASTWARD PROGRESS. THIS WAS THE REASONING BEHIND EXPANDING THE
FLASH FLOOD WATCH NORTH AND WESTWARD...UP TO BUT NOT INCLUDING
OKLAHOMA CITY PROPER.
HEAVY RAIN IS STILL EXPECTED TO REACH SOUTHEAST OKLAHOMA LATE
TONIGHT AND TUESDAY...BUT THE EVENT WILL BEGIN FARTHER NORTH AND
WEST.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 52 38 64 42 / 50 40 0 0
HOBART OK 53 36 66 40 / 30 30 0 10
WICHITA FALLS TX 52 39 68 40 / 50 60 0 0
GAGE OK 59 33 66 37 / 10 0 0 10
PONCA CITY OK 54 37 65 40 / 40 20 0 0
DURANT OK 58 43 65 41 / 90 90 20 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH THIS EVENING FOR OKZ026-028>032-
039>043-045>048-050>052.
TX...NONE.
&&
BURKEHazardous weather outlook, Mar 17, 7:38 PM CDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
738 PM CDT MON MAR 17 2008
OKZ004>048-050>052-TXZ083>090-181200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
738 PM CDT MON MAR 17 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS EVENING AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA INCLUDES THE AREA SOUTHEAST OF A LINE FROM
PONCA CITY TO WATONGA AND HOBART IN OKLAHOMA...TO VERNON AND SEYMOUR
IN TEXAS.
IMPACTS...
THE PRIMARY IMPACTS WILL BE LARGE HAIL...POSSIBLY AS LARGE AS
GOLFBALLS...AND FLOODING RAINS. DAMAGING WINDS ARE POSSIBLE...MAINLY
IN SOUTHERN AND EASTERN OKLAHOMA. THERE WILL ALSO BE A RISK FOR
TORNADOES IN SOUTHEAST OKLAHOMA THROUGH LATE EVENING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE RISK
AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS AT LEAST THROUGH
MIDNIGHT. THE MAIN HAZARD WILL TRANSITION TOWARD HEAVY RAIN AND
FLOODING AFTER MIDNIGHT.
DISCUSSION...
A LARGE UPPER LEVEL TROUGH WILL APPROACH FROM SOUTHWEST TEXAS
OVERNIGHT...AND INTERACT WITH A STALLED COLD FRONT...AND
STRENGTHENING LOW LEVEL JET...TO PRODUCE WIDESPREAD RAIN AND
THUNDERSTORMS IN OKLAHOMA AND NORTH TEXAS. DURING THE
EVENING...SCATTERED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN
THREAT BEING LARGE HAIL. THE LONGER LIVED STORMS MAY BECOME
SUPERCELLS. THESE WILL BE ELEVATED ABOVE THE SURFACE TO THE NORTH OF
A COLD FRONT IN WESTERN AND CENTRAL OKLAHOMA...AND WESTERN NORTH
TEXAS. FARTHER SOUTH AND EAST...HOWEVER...THUNDERSTORMS WILL BECOME
ROOTED CLOSER TO THE GROUND...AND WILL HAVE A GREATER POTENTIAL FOR
PRODUCING NOT ONLY SEVERE HAIL...BUT ALSO DAMAGING WINDS AND
POSSIBLY TORNADOES. THE GREATEST RISK FOR TORNADOES WILL BE EAST OF
A LINE FROM MARIETTA TO ADA TO CALVIN...AND MAINLY THROUGH 11 PM.
BY 11 PM...STORMS SHOULD QUICKLY MERGE AND BEGIN TO PRODUCE VERY
HEAVY RAIN. THE APPROACHING STORM SYSTEM WILL PRODUCE DEEP AND
SUSTAINED LIFT IN THE VICINITY OF THE STALLED FRONTAL ZONE...AND
THIS MAY RESULT IN A SUSTAINED BAND OF HEAVY RAIN WITH AN INCREASING
THREAT FOR FLOODING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAR 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
SEE THE FLASH FLOOD WATCH FOR ADDITIONAL INFORMATION REGARDING THE
FLOODING POTENTIAL TONIGHT IN SOUTHEASTERN AND EASTERN OKLAHOMA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
ALTHOUGH THUNDERSTORMS WILL BE CONTINUING OVER MAINLY THE SOUTHEAST
HALF OF OKLAHOMA ON TUESDAY... THE THREAT OF SEVERE WEATHER WILL
HAVE DIMINISHED. LATER IN THE WEEK... ANOTHER STORM SYSTEM
APPROACHING THE SOUTHERN PLAINS WILL BRING A CHANCE OF MORE
THUNDERSTORMS NEXT WEEKEND.
OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL STILL BE POSSIBLE ACROSS ACROSS PARTS OF
SOUTHEAST OKLAHOMA EARLY TUESDAY. MEANWHILE... RUNOFF FROM THE HEAVY
RAINS COULD ALSO LEAD TO FLOODING ON MAINSTEM RIVERS IN SOUTHEAST
OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
24/BURKEIn the hours before
Special weather statement, Mar 18, 12:19 AM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1219 AM CDT TUE MAR 18 2008 OKZ019-020-180545- LOGAN OK-PAYNE OK- 1219 AM CDT TUE MAR 18 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN LOGAN AND SOUTHWEST PAYNE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF MERIDIAN AT 1219 AM CDT...MOVING NORTHEAST AT 40 MPH. SMALL HAIL IS LIKELY WITH THIS STORM.
Special weather statement, Mar 18, 12:44 AM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1244 AM CDT TUE MAR 18 2008 OKZ020-180615- PAYNE OK- 1244 AM CDT TUE MAR 18 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR PAYNE COUNTY. A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF PERKINS AT 1243 AM CDT...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL PRODUCE BRIEF VERY HEAVY RAIN AND SMALL HAIL...FROM WEST OF PERKINS...THROUGH DOWNTOWN STILLWATER. BURKE
Special weather statement, Mar 18, 1:28 AM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 128 AM CDT TUE MAR 18 2008 TXZ088-180700- BAYLOR TX- 128 AM CDT TUE MAR 18 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY. A LARGE SEVERE THUNDERSTORM IN THROCKMORTON COUNTY WAS LOCATED 32 MILES SOUTH OF WESTOVER AT 127 AM CDT...MOVING NORTHEAST AT 45 MPH. AT THIS SPEED...THE STORM WILL ENTER SOUTHERN BAYLOR COUNTY BY 2 AM. IF IT MAINTAINS STRENGTH...SEVERE WEATHER WILL BE POSSIBLE. PEOPLE IN BAYLOR COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. BURKE
Special weather statement, Mar 18, 1:36 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 136 AM CDT TUE MAR 18 2008 OKZ041-042-047-180700- MURRAY OK-JOHNSTON OK-PONTOTOC OK- 136 AM CDT TUE MAR 18 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON...MURRAY AND PONTOTOC COUNTIES. A STRONG THUNDERSTORM WAS LOCATED NEAR SULPHUR AT 134 AM CDT... MOVING NORTHEAST AT 40 MPH. THE THREAT FOR STRONG WIND GUSTS AND SMALL HAIL WAS INCREASING. THE STORM WILL QUICKLY MOVE INTO NORTHERN JOHNSTON COUNTY AND MUCH OF PONTOTOC COUNTY...INCLUDING ADA. SEVERE WEATHER MAY DEVELOP WITH THIS STORM. BURKE
Special weather statement, Mar 18, 1:52 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 152 AM CDT TUE MAR 18 2008 TXZ088-180715- BAYLOR TX- 152 AM CDT TUE MAR 18 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR COUNTY. A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF WESTOVER AT 152 AM CDT...MOVING NORTHEAST AT 45 MPH. THE STORM HAD WEAKENED WHILE OVER THROCKMORTON COUNTY...AND SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. THIS THUNDERSTORM WILL PRODUCE BRIEF TORRENTIAL RAIN...SMALL HAIL...AND WIND GUSTS AROUND 50 MPH AS IT ENTERS SOUTHERN AND EASTERN BAYLOR COUNTY. BURKE
Special weather statement, Mar 18, 2:00 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 200 AM CDT TUE MAR 18 2008 OKZ031-032-042-043-180745- SEMINOLE OK-COAL OK-HUGHES OK-PONTOTOC OK- 200 AM CDT TUE MAR 18 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL...HUGHES...PONTOTOC AND SEMINOLE COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 10 MILES NORTHWEST OF SASAKWA TO 3 MILES SOUTHEAST OF FITTSTOWN AT 200 AM CDT...MOVING NORTHEAST AT 50 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY. THE STORMS WILL IMPACT EASTERN PONTOTOC...NORTHERN COAL...AND MUCH OF SEMINOLE AND HUGHES COUNTIES THROUGH 245 AM CDT. BURKE
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 46 min |
| Mar 17, 7:52 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 38 min |
| Mar 17, 8:02 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 43 min |
| Mar 17, 8:08 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer, Washita | 52 min |
| Mar 17, 8:11 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 34 min |
| Mar 17, 8:22 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Tillman | 38 min |
| Mar 17, 8:34 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 41 min |
| Mar 17, 8:43 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 47 min |
| Mar 17, 8:56 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 49 min |
| Mar 17, 9:06 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 24 min |
| Mar 17, 9:08 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian, Kingfisher | 52 min |
| Mar 17, 9:23 PM CDT | Flash Flood Warning | OUN | Kiowa | 6 hr |
| Mar 17, 10:10 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 35 min |
| Mar 17, 10:33 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 42 min |
| Mar 18, 2:14 AM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc, Seminole | 31 min |
| Mar 18, 2:36 AM CDT | Severe Thunderstorm Warning | OUN | Hughes | 24 min |
| Mar 18, 3:05 AM CDT | River Flood Warning | OUN | Atoka, Bryan | 4 days |
| Mar 18, 4:51 AM CDT | Flash Flood Warning | OUN | Jefferson | 3 hr |
| Mar 18, 9:14 AM CDT | River Flood Warning | OUN | Blaine, Caddo, Canadian, Custer | 13 hr |
| Mar 18, 11:57 AM CDT | River Flood Warning | OUN | Pottawatomie, Seminole | 3 hr |
| Mar 18, 3:14 PM CDT | River Flood Warning | OUN | Bryan | 41 hr |
Nearby
Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.